Nebraska, 2024

High Wind in Nebraska, February 26, 2024

February 26, 2024 · NWS CYS · 4 events in 4 counties and zones

High winds spread across portions of the Nebraska Panhandle during the day on the 26th.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

High winds spread across portions of the Nebraska Panhandle during the day on the 26th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 26, 10:26 AM MST, 4 minutes earlier. Its key messages:

  • 1) Widespread strong winds continue today with High Wind Warnings running through this afternoon. High wind potential returns Tuesday night into Wednesday. 2) Fire weather threat continues this afternoon with Red Flag Warnings in effect for the Nebraska Panhandle. 3) Colder temperatures and snow Monday night into Tuesday with 1-2 feet of snowfall expected in the Snowy and Sierra Madre Ranges. Lighter accumulations of 1-3 inches possible for lower elevations.
Area forecast discussion, Feb 26, 10:26 AM MST, 4 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1026 AM MST Mon Feb 26 2024

.KEY MESSAGES...

1) Widespread strong winds continue today with High Wind
Warnings running through this afternoon. High wind potential
returns Tuesday night into Wednesday.

2) Fire weather threat continues this afternoon with Red Flag
Warnings in effect for the Nebraska Panhandle.

3) Colder temperatures and snow Monday night into Tuesday with
1-2 feet of snowfall expected in the Snowy and Sierra Madre
Ranges. Lighter accumulations of 1-3 inches possible for lower
elevations.

&&

.SHORT TERM /THROUGH TUESDAY NIGHT/...
Issued at 325 AM MST Mon Feb 26 2024

Latest GOES WV imagery shows mountain wave activity continuing
across southeast WY early this morning. Wind gusts have been a
little more tame compared to 24 hours ago, especially across the
South Laramie Range. Strongest winds since midnight have been
north and east of Cheyenne under the drier pocket on WV imagery
that extends to the northwest over the North Laramie Range where
winds have been gusting 50+ mph all night. The area of strongest
700mb winds will shift northward today, but still remaining 50+
kt continuing the high wind threat. Mountain wave activity will
persist along the Laramie Range foothills while steep lapse
rates will support vertical momentum transport farther east into
the NE Panhandle. Areas along the Pine Ridge are still the most
likely out of panhandle locations to observe gusts around 60
mph. Winds will begin to weaken late this afternoon with wind-
prone areas the most likely to see elevated gusts continue until
midnight. The one exception will be Arlington as local high
wind guidance suggest their high winds may be done for this
event, but currently are still gusting around 45 mph. If you are
going to miss the winds from this weekend, do not worry as they
look to make a return to wind-prone locations starting again
Tuesday night.

With the strong downsloping winds across the Laramie Range and
extending eastward into the NE Panhandle, expecting another day
of near-critical fire weather conditions. Observed dewpoints
Sunday were again a few degrees below guidance with the current
setup. So could see afternoon RHs drop to around 15 percent this
afternoon east of I-25. Decided to issue a Red Flag Warning
where fuels continue to be listed as critical over the NE
Panhandle with gusts 35-40 mph likely and areas along the Pine
Ridge potentially reaching 60 mph.

Now shifting our focus to winter weather, hi-res guidance has
begun a downward shift in snowfall totals, even across our
mountain zones. Might not see the arrival of snowfall until late
this afternoon over Carbon Co, but strong frontal forcing could
lead to localized bands of heavy snowfall and blowing snow in
gusty winds, especially along the I-80 corridor between Laramie
and Rawlins this evening. Still looking to be a progressive
system headed into Tuesday limiting snowfall totals. Latest SREF
guidance has been highlighting south-central WY mountains and
portions of northeast WY extending to Converse Co with deepest
DGZs. Still looking at 12-18 inches of snowfall at the higher
elevations of the Snowy and Sierra Madres, but lower elevation
snowfall amounts look to be limited to 1-3 inches. The I-80
corridor near Arlington and Elk Mountain still remains to be a
question as snowfall totals are 4-6 inches. Decided to keep the
Winter Storm Watch going with no changes due to this downward
trend in snowfall totals, but gusty winds near the front and
blowing snow could still result in hazardous travel conditions.
Snowfall will likely end by Tuesday evening as temperatures drop
into the single digits Tuesday night.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Issued at 325 AM MST Mon Feb 26 2024

Relatively quiet middle of the week expected for southeast
Wyoming and western Nebraska behind the early week system.
Upper-level ridging will build into the western CONUS Wednesday
as the trough associated with the early week snow moves off to
the east. An upper-level shortwave is progged to undercut the
ridge Wednesday, increasing gradients across the region. Recent
model trends keep this shortwave south of the region, with the
GFS suggesting a stronger shortwave while the ECMWF suggests a
weaker, less defined shortwave. This shortwave is subtle on the
500mb level, with some decent cyclonic vorticity advection out
ahead of the axis. While this feature is also very subtle on the
700mb surface, there is evidence of the feature as a 55kt jet
develops across the Laramie Range. Kinks in the height lines
suggest the possibility of mountain wave activity, further
supported by a decent omega pattern suggested by the GFS. 850mb
Craig to Casper gradients max out at 96m Wednesday morning with
values in the 60s-80s for most of the day Wednesday. In- house
guidance shows a 80% probability of high winds at Arlington for
Wednesday with a 50-60% probability at Bordeaux. For this
reason, increased winds to reflect the potential high winds
Wednesday afternoon and evening, especially at Arlington where
parameters are more favorable for strong winds once again. Did
not decide to issue High Wind headlines at this time, as it is
still several days out. Will leave this decision to the day
crew. Did increase temperatures slightly for Wednesday as the
long range models suggest the 700mb cold air will be out of the
region by the afternoon and downslope winds keep temperatures
warmer.

The upper-level shortwave continues to move off the the east early
Thursday morning, with winds slowly decreasing across the wind prone
regions. A broad ridge will remain overhead Thursday as an upper-
level trough slowly pushes towards the Pacific Northwest.
Temperatures will warm significantly as warm 700mb air returns.
Highs on Thursday will be in the mid-50s to low-60s east of the
Laramie Range and low- to mid-40s east. Downslope winds overnight
should keep lows more moderate, despite the cooler day on Wednesday.
Clear skies are expected to continue under the influence of the
ridge. By Friday morning, a broad upper-level trough will begin to
push into western Wyoming, resulting in strong southwesterly flow
aloft. A strong 700mb jet will develop once again across the region
ahead of the incoming trough. Southwesterly, 700mb flow will
approach 60kts, resulting in breezy conditions at the surface once
more. Mountain snow showers develop Friday into Saturday as
southwesterly flow leads to orographic lift across the higher
terrain.

A better shot at widespread precipitation arrives to the region
Saturday night through Sunday afternoon as a surface low develops
over northeastern Colorado. As the upper-level trough deepens and
digs closer to the region, favorable 500mb vorticity advection
develops across the region. Enhanced synoptic lift will promote
widespread precipitation to move into the region. Additionally, wrap
around moisture from the surface low will increase precipitation
likelihood across much of the region. Some details regarding this
system are still uncertain as some differences exist between long
range models. The ECMWF is generally slower with the progression of
the trough and suggests a deeper trough with a closed low developing
at 250mb. The GFS on the other hands keep a narrow, neutrally tilted
trough that pushes through quicker than the ECMWF. The GFS is more
bullish with the expected QPF, with the ECMWF suggesting a drier
system overall. Details of this system will continue to be monitored
as a better picture of available moisture, progression, and
evolution becomes available. For now, precipitation looks likely for
the end of the weekend into the work week.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1020 AM MST Mon Feb 26 2024

Continued VFR conditions expected through the day, quickly
followed by deteriorated conditions tonight with the arrival of
the strong cold front. Current conditions have seen strong winds
across the CWA, with 50+ mph winds for southeast Wyoming and 40+
mph winds for the Nebraska Panhandle. Strong winds are expected
to continue through the mid-afternoon before briefly lessening.
Once the strong frontal boundary begins to dig across the zone,
snow and gusty to strong winds will begin to take hold of the
region. With the front, expecting IFR conditions with the gusty
to strong winds leading to blowing snow and decreased
visibility.

&&

.FIRE WEATHER...
Issued at 325 AM MST Mon Feb 26 2024

Elevated to critical fire weather conditions expected again
today across the Nebraska Panhandle. Strong downsloping winds
over the Laramie Range will again lead to dry conditions east of
the I-25 corridor. Should see afternoon RHs drop to around 15
percent with gusts around 35 to 40 mph expected, possibly
reaching 60 mph along the Pine Ridge. Therefore, Red Flag
Warnings have been issued for FWZs 434-437 this afternoon.
Colder weather and chances for precipitation will arrive early
Tuesday morning with a strong cold frontal passage.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 2 PM MST this afternoon for WYZ102-108-
     118-119.
     High Wind Warning until 6 PM MST this evening for WYZ101-
     103>107-109-110-115>117.
     Winter Storm Watch from 2 PM MST this afternoon through
     Tuesday afternoon for WYZ110.
     Winter Storm Warning until 6 PM MST Tuesday for WYZ112-114.
NE...High Wind Warning until 2 PM MST this afternoon for NEZ002-003-
     095-096.
     Red Flag Warning until 6 PM MST this evening for NEZ434>437.

&&

SHORT TERM...MB
LONG TERM...AM
AVIATION...MRD
FIRE WEATHER...MB
Hazardous weather outlook, Feb 26, 3:50 AM MST, 6 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
350 AM MST Mon Feb 26 2024

NEZ002-003-019>021-054-055-095-096-WYZ101>119-271100-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
350 AM MST Mon Feb 26 2024

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Widespread strong winds continue today with High Wind Warnings
running through this afternoon.

Fire weather threat continues this afternoon with Red Flag
Warnings in effect for the Nebraska Panhandle.

Colder temperatures and snow tonight into Tuesday with 1-2 feet
of snowfall expected in the Snowy and Sierra Madre Ranges.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Snow accumulations of 1-3 inches possible for lower elevations
Tuesday. Expecting single digit temperatures Tuesday night.

High wind potential returns Tuesday night into Wednesday.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Local storm report, Feb 26, 6:53 AM MST, 3 hours 37 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
653 AM MST Mon Feb 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 AM     Non-Tstm Wnd Gst 1 SSE Bordeaux          41.93N 104.94W
02/26/2024  M58 MPH          Platte             WY   Mesonet

            Mesonet station KBRX 1.4 S Bordeaux (WYDOT).

&&
Local storm report, Feb 26, 9:23 AM MST, 1 hour 7 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
923 AM MST Mon Feb 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0824 AM     Non-Tstm Wnd Gst 8 SSW Hillsdale         41.09N 104.52W
02/26/2024  M70 MPH          Laramie            WY   NWS Employee

&&
Local storm report, Feb 26, 10:13 AM MST, 17 minutes before
Preliminary Local Storm Report
National Weather Service Cheyenne WY
1013 AM MST Mon Feb 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0906 AM     Non-Tstm Wnd Gst 1 SSE Bordeaux          41.93N 104.94W
02/26/2024  M78 MPH          Platte             WY   Mesonet

            Mesonet station KBRX 1.4 S Bordeaux (WYDOT).

0913 AM     Non-Tstm Wnd Gst 3 N Douglas             42.80N 105.38W
02/26/2024  M58 MPH          Converse           WY   ASOS

            ASOS station KDGW Douglas Airport - Dgw.

0926 AM     Non-Tstm Wnd Gst 11 SE Arlington         41.50N 106.05W
02/26/2024  M58 MPH          Albany             WY   Mesonet

            Mesonet station WY25 10.7 SE Arlington
            (WYDOT).

0942 AM     Non-Tstm Wnd Gst 8 S Chugwater           41.65N 104.85W
02/26/2024  M61 MPH          Laramie            WY   Mesonet

            Mesonet station WY40 7.5 S Chugwater
            (WYDOT).

0942 AM     Non-Tstm Wnd Gst 1 NW Cheyenne           41.15N 104.80W
02/26/2024  M62 MPH          Laramie            WY   ASOS

            ASOS station KCYS Cheyenne Airport - Cys.

0947 AM     Non-Tstm Wnd Gst 11 WSW Warren Af Base   41.08N 105.04W
02/26/2024  M58 MPH          Laramie            WY   Mesonet

            Mesonet station UP226 10.5 NW Natural Fort
            (UPR).

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Scotts Bluff

When
February 26, 10:30 AM MST to 1:34 PM MST
Where
Scotts Bluff forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
41.851, -103.708 (the zone’s center; the record gives no point)

Scottsbluff Airport ASOS station (KBFF) measured maximum wind gust at 12:09 PM MST on 2/26. Scotts Bluff RAWS station (SBFN1) also reported gusts around 60 mph 2 miles west of Gering during this period.

High Wind, Cheyenne

When
February 26, 10:40 AM MST to 11:25 AM MST
Where
Cheyenne forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
41.220, -102.995 (the zone’s center; the record gives no point)

CWOP mesonet station FW8225 Sidney measured maximum wind gust 7 miles west-northwest of Lorenzo.

High Wind, Banner

When
February 26, 11:37 AM MST
Where
Banner forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
41.546, -103.710 (the zone’s center; the record gives no point)

AWOS station Charlie - Gering (K1CW) measured maximum wind gust 5 miles northeast of Harrisburg.

High Wind, Box Butte

When
February 26, 11:49 AM MST to 3:14 PM MST
Where
Box Butte forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
42.220, -103.086 (the zone’s center; the record gives no point)

Alliance Airport ASOS station (KAIA) measured maximum wind gust at 2:45 PM MST on 2/26.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, February 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1154923, 1154925, 1154924, 1154922.